Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 2, 2012, 8:14 PM CDT for Codington County, Day County, Grant County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 8:14 PM CDT (01:14 UTC)
- Expired
- May 2, 2012, 9:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Codington County, SD, Day County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:20 PM CDT | HAIL 1 | 6 Wsw South Shore, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS53 KABR 030114 SVRABR SDC029-037-051-030200- /O.NEW.KABR.SV.W.0006.120503T0114Z-120503T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 814 PM CDT WED MAY 2 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA... EXTREME SOUTHEASTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA... CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 900 PM CDT * AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTH OF DAKOTA SIOUX CASINO...OR 15 MILES NORTH OF WATERTOWN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SOUTH SHORE AROUND 825 PM CDT... TROY AROUND 830 PM CDT... STOCKHOLM AROUND 835 PM CDT... TWIN BROOKS AND STRANDBURG AROUND 840 PM CDT... LA BOLT AROUND 845 PM CDT... MILBANK AROUND 850 PM CDT... ALBEE AROUND 855 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4529 9655 4504 9650 4503 9718 4518 9723 TIME...MOT...LOC 0114Z 264DEG 31KT 4512 9706 WIND...HAIL <50MPH 1.00IN $$ PARKIN
2 follow-up statements
743 WWUS53 KABR 030139 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 839 PM CDT WED MAY 2 2012 SDC037-030149- /O.CAN.KABR.SV.W.0006.000000T0000Z-120503T0200Z/ DAY SD- 839 PM CDT WED MAY 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR DAY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4529 9655 4504 9650 4503 9700 4517 9703 TIME...MOT...LOC 0139Z 264DEG 31KT 4511 9683 $$ SDC029-051-030200- /O.CON.KABR.SV.W.0006.000000T0000Z-120503T0200Z/ GRANT SD-CODINGTON SD- 839 PM CDT WED MAY 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN CODINGTON AND CENTRAL GRANT COUNTIES UNTIL 900 PM CDT... AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SOUTH SHORE...OR 14 MILES SOUTHWEST OF MILBANK...MOVING EAST AT 35 MPH. IN ADDITION...AT 820 PM QUARTER SIZE HAIL WAS REPORTED 6 MILES WSW OF SOUTH SHORE WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... STRANDBURG AND TWIN BROOKS AROUND 845 PM CDT... LA BOLT AROUND 850 PM CDT... MILBANK AROUND 855 PM CDT... ALBEE AROUND 900 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4529 9655 4504 9650 4503 9700 4517 9703 TIME...MOT...LOC 0139Z 264DEG 31KT 4511 9683 WIND...HAIL <50MPH 1.00IN $$ PARKIN
622 WWUS53 KABR 030159 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 859 PM CDT WED MAY 2 2012 SDC029-051-030210- /O.EXP.KABR.SV.W.0006.000000T0000Z-120503T0200Z/ GRANT SD-CODINGTON SD- 859 PM CDT WED MAY 2 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON AND CENTRAL GRANT COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. LAT...LON 4529 9655 4504 9650 4503 9700 4517 9703 TIME...MOT...LOC 0200Z 264DEG 31KT 4513 9657 $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 2, 6:34 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 634 PM CDT WED MAY 2 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT A POCKET OF DRIER AIR SITUATED OVER THE CWA...WITH A WAVE BOTH NORTH AND SOUTH RESPONSIBLE FOR STORM DEVELOPMENT THIS AFTERNOON...A FEW OF WHICH HAVE BEGUN TO LEAK ACROSS THE CWA PERIPHERY. A WEAK WAVE WILL FOLLOW OVERNIGHT TO AFFECT THE REST OF THE CWA...WITH A WEAK LOW LEVEL JET AND A FEW HUNDRED J/KG OF CAPE TO WORK WITH. THUS...WILL CONTINUE TO ADVERTISE OVERNIGHT THUNDERSTORMS. NOCTURNAL ACTIVITY AND WEAKNESS OF LOW LEVEL JET SHOULD LIMIT OVERALL SEVERE POTENTIAL...HOWEVER WITH DECENT MID LEVEL FLOW CAN NOT RULE OUT THE ODD SEVERE STORM. HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THURSDAY. PROFILES ALONG EASTERN SOUTH DAKOTA MAY MIX OUT FOR A HIGH BASED STORM OR TWO BUT GENERALLY SHOULD BE DRY BEFORE THE NEXT WEAK WAVE MOVES IN FOR FRIDAY. GUIDANCE LATCHING ONTO MID LEVEL MOISTURE FOR MOST OF THE AREA SUGGESTING LESS OF A THUNDERSTORM THREAT ALTHOUGH THERE REMAINS SOME CAPE TO WORK WITH. SREF SUGGEST LIMITED AMOUNTS HOWEVER. .LONG TERM...SATURDAY THROUGH WEDNESDAY A SOMEWHAT ACTIVE PATTERN IS IN THE MAKING FOR THE WEEKEND. A MID LEVEL TROF IS EXPECTED TO LIFT NORTHEAST OUT OF THE ROCKIES AND ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. OF COURSE THE MODELS ARE SOMEWHAT DIFFERENT IN TIMING WITH THE ECMWF BEING THE FASTEST AND STRONGEST. NONETHELESS THE COMBINATION OF AN INVERTED TROF AND INCREASING LLM SHOULD SUPPORT A FAIR AMOUNT OF ACTIVITY...ESPECIALLY LATE SATURDAY INTO SATURDAY NIGHT. THEN POPS START TO CURTAIL AS WE HEAD TOWARD THE EARLY PART OF NEXT WEEK AS HIGH PRESSURE SETTLES IN AT THE SURFACE. TEMPERATURES SHOULD START OUT NEAR TO ABOVE NORMAL BUT THEN TREND TOWARD BELOW NORMAL EARLY NEXT WEEK. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TONIGHT INTO THE DAY THURSDAY. HOWEVER SOME THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY AROUND KMBG/KPIR/KABR...AND THEN POSSIBLY AGAIN LATE TONIGHT AT KABR/KATY. WILL JUST INCLUDE VCTS IN KPIR/KMBG/KABR FOR THE EVENING HOURS...THEN WILL MONITOR ACROSS THE EAST LATER TONIGHT FOR POSSIBLE MENTION IN KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 2, 5:03 AM CDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 503 AM CDT WED MAY 2 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 503 AM CDT WED MAY 2 2012 /403 AM MDT WED MAY 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS THE WESTERN DAKOTAS...AS WELL AS PORTIONS OF SOUTHEAST SOUTH DAKOTA. THE GREATEST THREAT FOR ORGANIZED SEVERE STORMS WILL RESIDE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO PORTIONS OF NEBRASKA AND IOWA. STORMS THAT DEVELOP OVER THE WESTERN DAKOTAS THIS AFTERNOON WILL MOVE EAST ACROSS THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, May 2, 6:58 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 658 PM CDT WED MAY 2 2012 SDZ011-030030- DAY- 658 PM CDT WED MAY 2 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DAY COUNTY UNTIL 730 PM CDT... AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BRISTOL...OR 12 MILES WEST OF WEBSTER... MOVING NORTHEAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE HOLMQUIST...WEBSTER... ROSLYN...GRENVILLE AND WAUBAY WILDLIFE REFUGE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Local storm report, May 2, 7:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
713 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL FRANKFORT 44.88N 98.31W
05/02/2012 E0.88 INCH SPINK SD PUBLIC
DIME TO NICKEL SIZE HAIL IN FRANKFORT
&&
EVENT NUMBER ABR1200092
NWSLocal storm report, May 2, 7:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 SE BRADLEY 45.05N 97.58W
05/02/2012 E0.88 INCH CLARK SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200093
NWSLocal storm report, May 2, 7:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 SE BRADLEY 45.06N 97.60W
05/02/2012 E1.00 INCH CLARK SD PUBLIC
&&
EVENT NUMBER ABR1200094
NWSLocal storm report, May 2, 7:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT WED MAY 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL WALLACE 45.09N 97.48W
05/02/2012 E0.75 INCH CODINGTON SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200095
NWSSpecial weather statement, May 2, 7:57 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 757 PM CDT WED MAY 2 2012 SDZ015-016-034-030130- DEWEY-POTTER-SULLY- 757 PM CDT WED MAY 2 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN SULLY...SOUTHEASTERN DEWEY AND SOUTHWESTERN POTTER COUNTIES UNTIL 830 PM CDT/730 PM MDT/... AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SUTTON BAY REC AREA...OR 14 MILES NORTHWEST OF ONIDA...MOVING NORTHEAST AT 40 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE AGAR...GORMAN AND GETTYSBURG. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 47 min |
| May 2, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 53 min |
| May 2, 9:25 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 15 min |
| May 2, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.